Tranexamic acid (TNA) is a fibrinolytic inhibitor used to control haemorrhage. Impairment of vision, particularly of colour perception, is a rare adverse effect.
A 79 year-old man with end-stage renal failure (ESRF) was treated with tranexamic acid for bleeding from duodenal angiodysplasia. Over four days his vision deteriorated bilaterally, and he complained of poor acuity unless in a brightly sunlit environment.
On examination, visual acuity was poor within the ward but improved markedly when looking out of the window or shining a bright torchlight on objects. Visual fields, pupillary reflexes, fundoscopy and remaining neurological examination were normal.
Full-field electroretinogram (ERG) demonstrated severe photoreceptor dysfunction, especially of rods. TNA was discontinued and vision improved subjectively within days. Serial ERG showed continuing recovery of rod function over several months.
Patients with ESRF often have duodenal angiodysplasia, and TNA is commonly used to minimise bleeding. Previously reported effects of TNA on colour vision (chromatopsia) presumably arise through impaired cone function. By contrast, our patient exhibited predominant rod dysfunction, and the clinical manifestation of nyctalopia expands the known spectrum of adverse effects of TNA. Rapid discontinuation of TNA is vital to minimise visual sequelae.